Alert archive / North Carolina / Flash Flood Warnings in 1997

Flash Flood Warning 3, NWS Wilmington, NC

July 7, 1997New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Jul 7, 1997, 6:26 PM EDT for New Hanover County, Pender County, North Carolina. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 1997, 6:26 PM EDT (22:26 UTC)
Expired
Jul 7, 1997, 8:25 PM EDT
In force
119 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties New Hanover County, NC, Pender County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1752 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 072226
FFWILM
NCC129-141-080025-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
626 PM EDT MON JUL 7 1997

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
F

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 1:18 PM EDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jul 7, 1:18 PM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
118 PM EDT MON JUL 7 1997

ZFP: SRT TERM...ATMSPH ACRS ERN NC BECOMING MORE UNSTABLE WITH CAPES
AOA 3000 AS TEMPS RISE INTO UPPR 80S/MID 90S WITH DWPTS IN 70S. JUST
STARTING TO SEE A FEW CELLS DVLP INLND FROM CST AND EXPECT THIS
TREND TO CONTINUE THIS AFTN...WL LIKELY NEED A EVENING POP MANY
AREAS TO CVR THIS ACTVTY. OVERNIGHT CNVCTN SHLD DISSIPATE WITH LOSS
OF HEATING AND NO UPR SUPPORT WITH PTLY CLDY SKIES AND TEMPS LOW TO
MID 70S. ON TUES TSTMS SHLD BE A LITTLE MORE NUMEROUS AS SRN STRM
SRT WV APPROACHES THE SRN CST. ALTHOUGH THIS FEATURE IS WEAK IT
SHOWS UP NICELY IN WTR VAPOR LOOPS AND SHLD PRODUCE SOME UVV ACRS
ERN NC TUE AFTN. WITH MOIST UNSTBLE AIR ACRS REGION TSTMS SHLD DVLP
ERLY AFTN WITH SOME STRG STORMS LIKELY ESPECIALLY WHERE LOW LVL
CNVRGNCE IS STRNGEST NEAR SEA BRZ. WITH VORT AND ASSOCIATED WEAK UPR
DIFL OVER RGN TUE NIGHT CNVCTN MAY BE SLOW TO DISSIPATE AND WL LIKELY
NEED DECENT POP(30/40). ON WED MDLS CONT TO SHOW WEAK VORT NEAR CST
WITH HINT OF SFC LOW...THINK CNVCTN WILL DVLP FAIRLY QUICKLY ON SEA
BRZ WED WITH AGAIN PRETTY DECENT POP(40) NEEDED.
^
CWF: PRES GRDNT REMAINS RATHER LOOSE THRU PD WITH WINDS REMAINING LIGHT.
APPEARS WINDS SHLD BE MAINLY S/SW THRU PD HOWEVER COULD BE VARIABLE
AT TIMES ESPECIALLY AT NIGHT. FOR NOW WILL PROB GO WITH MAINLY S
WINDS OF 15 KTS OR LESS.

.MHX...NONE.

FREDERICK

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:13 PM EDTSevere Thunderstorm WarningILMNew Hanover47 min
Jul 7, 6:10 PM EDTTornado WarningILMNew Hanover, Pender25 min
Jul 7, 7:00 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus, Pender50 min

Nearby

Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.